Texas, 2024

High Wind in Texas, January 8, 2024

January 8, 2024 · NWS SJT · 2 events in 2 counties and zones

Following the passage of a Pacific cold front on January 8th, strong, gusty west winds occurred from midday through late evening. Winds shifted to the northwest with a secondary cold frontal passage in the evening, and winds remained gusty through the night.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Following the passage of a Pacific cold front on January 8th, strong, gusty west winds occurred from midday through late evening. Winds shifted to the northwest with a secondary cold frontal passage in the evening, and winds remained gusty through the night.

The highest wind gusts occurred mostly on January 8th, and were 50 mph or more at numerous locations. In addition, the Abilene Regional Airport reported a peak wind gust of 66 mph and the San Angelo Regional Airport reported a peak wind gust of 54 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 8, 5:24 PM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Jan 8, 5:24 PM CST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
524 PM CST Mon Jan 8 2024

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 114 PM CST Mon Jan 8 2024

Windy conditions will continue across West Central Texas into the
overnight hours. An upper level low will track to our north this
afternoon, then head toward Arkansas/Missouri Tuesday morning. This
will help to keep winds fairly strong across the forecast area this
afternoon and continuing into the overnight hours. Winds should
steadily begin to decrease during the early morning hours Tuesday,
but should remain breezy. A Wind Advisory is in effect through 6 AM
Tuesday morning. Overnight lows will be in the low 30s, and these
temperatures combined with the breezy conditions will result wind
chill values in the upper teens to lower 20s by daybreak. The breezy
conditiions will continue into the day Tuesday, although winds should
begin to subside by late afternoon or early evening Tuesday. Highs
on Tuesday will continue to be below seasonal normals, in the low to
mid 50s.

&&

.LONG TERM...
(Tuesday night through next Monday)
Issued at 142 PM CST Mon Jan 8 2024

Wednesday and Thursday will see unseasonably warm conditions
across west central Texas as generally zonal flow aloft prevails.
West-southwest downslope flow and mostly sunny skies will boost
highs into the mid 60s to lower 70s. It will be breezy as well
especially on Thursday as the next potent storm system/upper
level low begins to dig into the Four Corners region.

The aforementioned Four Corners low will swing out into the Plains
Thursday night dragging a strong cold front into our area on
Friday. Model guidance continues to come in mainly dry shunting
the bulk of the moisture/QPF to our east as the base of the trough
axis swings through. It will much colder on Friday with breezy
north-northwest winds. Highs will range from the mid 40s in the
northern Big Country to the mid 50s along the I-10 corridor.
Expect widespread freezing temperatures on Saturday morning.
Saturday will dry and cool, with temperatures mainly in the 50s.

Sunday and beyond starts to get interesting as the next upper
level storm system/upper low deepens as it dives down into the
Rockies late in the weekend. There are indications this could be
accompanied by an arctic airmass as a 1045+ surface high becomes
dislodged from the Canadian prairies. Still quite a bit of
uncertainty this far out with regards to timing and strength of
this potential Arctic airmass/front. But we could be looking at
the coldest temperatures of the season as we head into the MLK Day
holiday.

&&

.AVIATION...
(00Z TAFS)
Issued at 522 PM CST Mon Jan 8 2024

VFR conditions expected for the next 24 hours at all terminals.
Gusty west to northwest winds will continue through the overnight
hours with the KABI, KSJT, and KBBD terminals seeing gusts of 35+
kts. Gusts at the southern sites will be lower - around 25 kts.
Winds gradually begin to decrease through the day tomorrow before
gusts come to an end tomorrow evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     32  51  33  64 /   0   0   0   0
San Angelo  32  53  32  65 /   0   0   0   0
Junction    33  54  30  65 /   0   0   0   0
Brownwood   31  51  30  63 /   0   0   0   0
Sweetwater  31  50  35  63 /   0   0   0   0
Ozona       31  51  31  63 /   0   0   0   0
Brady       34  51  33  64 /   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 AM CST Tuesday for Brown-Callahan-Coke-
Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble-Mason-
McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-Shackelford-
Sterling-Sutton-Taylor-Throckmorton-Tom Green.

&&

SHORT TERM...Daniels
LONG TERM....42
AVIATION...50
Hazardous weather outlook, Jan 8, 1:41 PM CST, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
141 PM CST Mon Jan 8 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-091945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
141 PM CST Mon Jan 8 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

A Wind Advisory remains in effect for all of West Central Texas
through 6 AM Tuesday. Very strong west winds this afternoon will
become northwest this evening.

Elevated to near critical fire weather conditions are expected
this afternoon from Big Lake to Mertzon to Eldorado southward to
the I-10 corridor.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday morning, wind chill values will be in the upper teens to
mid 20s as gusty northwest winds combine with temperatures near
the freezing mark. Dress warm with several layers of clothing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Taylor

When
January 8, 9:30 PM CST
Where
Taylor forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

A wind gust of 66 mph was measured at the Abilene Regional Airport.

High Wind, Haskell

When
January 8, 10:20 PM CST
Where
Haskell forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

A mesonet observation site 2 miles north-northwest of Haskell measured a wind gust of 57 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1158100, 1158101.